MAUDE Adverse Event Report: C.R. BARD, INC. (BASD) -3006260740 POWERPICC PROVENA SOLO 5F DL FT MAX; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

C.R. BARD, INC. (BASD) -3006260740 POWERPICC PROVENA SOLO 5F DL FT MAX; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number S1295108FD3
Medical Device Problem Code Material Frayed (1262)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturer has received the sample and is pending evaluation.Results are expected soon.A lot history review (lhr) of reez1108 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported "while rn was advancing the picc, resistance was met at some point after passing the shoulder.The introducer was still in.Elevated p-waves were seen on 3cg.Rn removed the stylet to make the picc tip floppy, he advanced the picc and was able to advance it without issue.He reinserted the stylet and felt resistance but was able to reinsert all the way.He flushed it but was unable to see any internal ecg tracing; the yellow line was also gone.He tried disconnecting and reconnecting the white clip that is connected to the picc and makes the through-the-drape connection to the sherlock fin to see if that would bring the ecg tracing back but it did not.Rn broke away the introducer and advanced the whole picc in.When he removed the stylet, he noticed that the wire was almost broken in half.He held it up for his co-worker to take a photo and the tip of the wire fell off right afterwards.A cxr was obtained showing a brachiocephalic/contralateral placement from the right side coursing over to the left subclavian.Rn tried to power flush it down which didn¿t work.Other rn then attempted a catheter exchange in which the sherlock lollipop showed the tip going down and then bouncing right back up.Even with picc inserted at the 0, there were not p wave differences from when it was 8cm out.Picc was removed.A 3fr provena power midline was placed." no other information was provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, complaint and batch history, applicable previous investigation(s), labeling, applicable manufacturing records, sample analysis and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a difficult catheter insertion leading to a broken stylet was confirmed but the cause is unknown.The product returned for evaluation was a 3cg stylet.The stylet was received with the tether, t-lock assembly, and funnel connector attached to the stylet.Residual material from use was seen throughout the sample.The distal end of the stylet was detached and was not returned for evaluation.The core wire extended 0.57¿ past the break in the polyimide tubing.The tubing was compressed between the transition of the last and second to last magnet, proximal to the break site.The distal magnet was broken and multiple magnets within the polyimide tubing showed breaks.Microscopic examination revealed that the break edges in the polyimide tubing were slightly jagged and irregular.The polyimide tubing was cut by the investigator in an undamaged section and the wall thickness was measured.The wall thickness of the tubing met the device specifications.Two photos were also returned that showed the distal tip of the stylet, prior to complete fracture of the polyimide tubing.The stylet contains a severe kink in this location, with the tip of the stylet at nearly a 90° angle with respect to the axis of the stylet.A frontal chest radiograph was returned as well.It was forwarded to a radiologist consultant for further analysis.According to the radiologist¿s interpretations, the catheter was overlaying the left innominate.Narrowing of the svc due to several reasons including extrinsic stricture, intrinsic stricture, clot, et cetera could result in the catheter tracking towards the left innominate.The difficult path to the svc likely contributed to the break in the stylet wire.In addition, it was reported that the stylet was removed and later reinserted into the catheter with some resistance.Completely removing and reinserting the stylet can cause damage to both the stylet and the catheter if the hydrophilic coating is not fully hydrated or if the catheter is threaded through a tortuous path.The ifu states, ¿retract the entire t-lock connector/stylet assembly as one unit until the stylet is well behind the catheter cut location.Do not entirely remove the stylet from the catheter.¿ the ifu also warns, ¿ensure that the stylet tip does not extend beyond the trimmed end of the catheter.Extension of the stylet tip beyond the catheter end, combined with kinking and excessive forces may result in vessel damage, stylet damage, difficult removal, stylet tip separation, potential embolism and risk of patient injury.¿ and ¿flush the catheter with sterile normal saline prior to use.Catheter stylet must be wetted prior to stylet repositioning or withdrawal¿.It was reported that after reinsertion of the stylet, ecg tracing could not be conducted.The break in the stylet was most likely a factor in the difficulty obtaining internal ecg tracing.The exact mechanism that caused the break in the stylet is unknown at this time.Possible contributing factors include advancement/retraction against resistance, stylet kinking during manipulation, and extension of stylet tip past the distal end of the catheter during insertion.

Brand Name
POWERPICC PROVENA SOLO 5F DL FT MAX
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
C.R. BARD, INC. (BASD) -3006260740
605 north 5600 west
salt lake city 84116
MDR Report Key11426159
Report Number3006260740-2021-00695
Device Sequence Number11765932
Product Code LJS
UDI-Device Identifier00801741155017
UDI-Public(01)00801741155017
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K072230
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberS1295108FD3
Device Catalogue NumberS1295108FD3
Device Lot NumberREEZ1108
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2021
Initial Date Received by Manufacturer 02/10/2021
Supplement Date Received by Manufacturer04/27/2021
Initial Report FDA Received Date03/05/2021
Supplement Report FDA Received Date05/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;